Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 118, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 7, 2012, 2:08 PM CDT for Anderson County, Kansas. It was in force for 37 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 7, 2012, 2:08 PM CDT (19:08 UTC)
- Expired
- Sep 7, 2012, 2:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Anderson County, KS
The radar
The Pleasant Hill radar (KEAX), 104 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 2:25 PM CDT | TSTM WND DMG | 3 Wsw Colony, KS | 2 SMALL OUT BUILDINGS DAMAGED...A FEW TREES DOWN...ROOF BLOWN OFF OLD BUILDING...NEAR THE INTERSECTION OF 200 AND DELAWARE. |
| Sep 7, 2:25 PM CDT | TSTM WND DMG | 4 Wsw Colony, KS | TREE LIMBS DOWN NEAR INTERSECTION OF 100 AND DELAWARE |
| Sep 7, 2:25 PM CDT | HAIL 1 | 3 Sw Colony, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.1 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 617 J/kg
- Mixed-layer CIN
- -302 J/kg
- Mixed-layer LCL
- 1426 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- -111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
057
WUUS53 KTOP 071908
SVRTOP
KSC003-072000-
/O.NEW.KTOP.SV.W.0118.120907T1908Z-120907T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
208 PM CDT FRI SEP 7 2012
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ANDERSON COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 300 PM CDT
* AT 204 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM WAVERLY TO BURLINGTON TO 5 MILES SOUTHWEST OF
LE ROY...AND MOVING EAST AT 55 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
* LOCATIONS IMPACTED INCLUDE...
GARNETT...WESTPHALIA...HARRIS...COLONY...LONE ELM...GREELEY...
KINCAID AND GARNETT AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3825 9507 3804 9507 3803 9508 3804 9552
3839 9551 3839 9506 3826 9506
TIME...MOT...LOC 1908Z 270DEG 47KT 3834 9557 3819 9559
3804 9565
HAIL...1.00IN
WIND...60 MPH
$$
BLAIR3 follow-up statements
951
WWUS53 KTOP 071924
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
224 PM CDT FRI SEP 7 2012
KSC003-072000-
/O.CON.KTOP.SV.W.0118.000000T0000Z-120907T2000Z/
ANDERSON KS-
224 PM CDT FRI SEP 7 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR ANDERSON
COUNTY UNTIL 300 PM CDT...
AT 218 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM HARRIS TO WESTPHALIA TO NEOSHO FALLS...AND MOVING
EAST AT 55 MPH.
HAZARD...QUARTER SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. TREE BRANCHES
UP TO THREE INCHES IN DIAMETER BROKEN. POSSIBLE MINOR DAMAGE
TO SHINGLE ROOFS AND METAL OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
GARNETT...COLONY...LONE ELM...GREELEY...KINCAID.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS IS A DANGEROUS SITUATION. THESE STORMS HAVE PRODUCED WIND
DAMAGE ACROSS SOUTHERN COFFEY COUNTY NEAR LE ROY. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3825 9507 3804 9507 3803 9508 3804 9552
3839 9551 3839 9506 3826 9506
TIME...MOT...LOC 1923Z 270DEG 47KT 3832 9532 3817 9534
3802 9540
HAIL...1.00IN
WIND...70 MPH
$$
BLAIR095
WWUS53 KTOP 071930
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
230 PM CDT FRI SEP 7 2012
KSC003-072000-
/O.CON.KTOP.SV.W.0118.000000T0000Z-120907T2000Z/
ANDERSON KS-
230 PM CDT FRI SEP 7 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
ANDERSON COUNTY UNTIL 300 PM CDT...
AT 227 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM GARNETT TO 6 MILES NORTH OF LONE ELM TO COLONY...
AND MOVING EAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
LOCATIONS IMPACTED INCLUDE...
LONE ELM...GREELEY AND KINCAID.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3825 9507 3804 9507 3803 9508 3804 9537
3819 9532 3839 9533 3839 9506 3826 9506
TIME...MOT...LOC 1930Z 272DEG 49KT 3831 9518 3816 9521
3801 9527
HAIL...0.88IN
WIND...60 MPH
$$
BLAIR045
WWUS53 KTOP 071945
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
245 PM CDT FRI SEP 7 2012
KSC003-071955-
/O.CAN.KTOP.SV.W.0118.000000T0000Z-120907T2000Z/
ANDERSON KS-
245 PM CDT FRI SEP 7 2012
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ANDERSON COUNTY IS
CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.
TO REPORT DAMAGE...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN TOPEKA.
LAT...LON 3825 9507 3804 9507 3803 9508 3804 9537
3819 9532 3839 9533 3839 9506 3826 9506
TIME...MOT...LOC 1945Z 272DEG 49KT 3828 9492 3813 9495
3798 9502
$$
BLAIRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 12:47 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Sep 7, 12:47 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1247 PM CDT FRI SEP 7 2012 ...UPDATE TO AVIATION... .SHORT-TERM UPDATE... PERFORMED AN UPDATE TO PRECIP CHANCES...TEMPERATURES AND WINDS TO REFLECT THE OBSERVED TRENDS. SURFACE COLD FRONT APPEARS TO BE TRACKING SLIGHTLY FASTER THAN PREVIOUSLY EXPECTED CURRENTLY SOUTH OF A LINE FROM OLATHE...TO GARNETT TO EUREKA. HIGHS WERE INCREASED A FEW DEGREES BASED ON THE MIXING ALREADY OCCURRING UNDERNEATH THE MOSTLY CLEAR SKIES AND THE SHALLOW NATURE OF THE COLD AIR ADVECTION BEHIND THE BOUNDARY. LIGHT RAIN IS LAGGING BEHIND THE SFC FRONT...PRIMARILY ALONG THE 850 MB FRONT WHERE THE STRONGER MOISTURE CONVERGENCE AND FRONTOGENETICAL FORCING IS OCCURRING. DO EXPECT THIS ACTIVITY TO INCREASE FROM THE WEST AND NORTH PRIMARILY AFTER 18Z INTO THE EARLY EVENING HOURS AS THE SYSTEM SAGS SOUTH AND EAST. ELEVATED INSTABILITY ACROSS THE CWA MAY STILL ALLOW FOR THUNDERSTORMS THRU THE PERIOD. BOWEN && .DISCUSSION... MAIN FOCUS FOR THE SHORT TERM IS ON THE WIDESPREAD PRECIPITATION CHANCES TODAY AND THE USHERING IN OF COOLER CONDITIONS. EARLY THIS MORNING...THE SURFACE LOW WAS SITUATED OVER SOUTHEAST NEBRASKA WITH THE ASSOCIATED COLD FRONT EXTENDING INTO FAR SOUTH CENTRAL NEBRASKA AND NORTHWEST KANSAS. THIS BOUNDARY WILL CONTINUE TO TRACK SOUTHWARD INTO THE AREA...BEING SITUATED ROUGHLY IN THE MIDDLE OF THE CWA FROM NORTHEAST TO CENTRAL KANSAS BY AROUND 12Z...BEFORE EXITING SOUTHEAST OF THE FORECAST AREA BY EARLY AFTERNOON. ALTHOUGH NO PRECIPITATION WAS DEVELOPING ALONG THIS BOUNDARY EARLY THIS MORNING...AS THE FRONT DIPS SOUTHWARD INTO NORTHEASTERN AND CENTRAL KANSAS THROUGH THE MORNING HOURS THERE WILL BE AN INCREASE IN THE AMOUNT OF MOISTURE CONVERGENCE AND AVAILABLE LIFT THAT WILL HELP TO PRODUCE SCATTERED TO WIDESPREAD SHOWERS AND THUNDERSTORMS BY MID TO LATE MORNING ALONG AND BEHIND THE FRONT. THIS ACTIVITY IS EXPECTED TO CONTINUE INTO THE AFTERNOON HOURS...DIMINISHING ACROSS NORTH CENTRAL KANSAS BY EARLY TO MID AFTERNOON AND MOVING SOUTH OF EAST CENTRAL KANSAS LATE AFTERNOON OR EARLY EVENING. WITH VERY LIMITED INSTABILITY TODAY...EXPECT MUCH OF THE ACTIVITY TO REMAIN IN THE FORM OF SHOWERS WITH ISOLATED THUNDERSTORMS POSSIBLE. MODEL SOUNDINGS FOR THE REGION SHOW A VERY MOIST ADIABATIC PROFILE...SO THIS SYSTEM SHOULD BE AN EFFICIENT RAIN-MAKER. QPF AMOUNTS ACROSS THE FORECAST AREA MAY RANGE FROM A FEW TENTHS OF AN INCH ACROSS NORTH CENTRAL KANSAS TO AROUND HALF AN INCH TO THREE-QUARTERS OF AN INCH OVER CENTRAL TO EAST CENTRAL KANSAS. IN ADDITION TO BRINGING SOME MUCH-NEEDED PRECIPITATION TO THE REGION...THIS SYSTEM WILL ALSO BRING A COOL-DOWN WITH TEMPERATURES DROPPING BELOW SEASONAL NORMALS. BREEZY NORTHERLY WINDS ARE EXPECTED BEHIND THE FRONTAL PASSAGE...WITH CAA RESULTING IN AFTERNOON HIGHS TODAY ONLY REACHING INTO THE MIDDLE TO UPPER 70S. SIMILAR TEMPERATURES ARE EXPECTED ONCE AGAIN ON SATURDAY AS AN AREA OF HIGH PRESSURE BUILDS IN ACROSS THE NORTHERN AND CENTRAL PLAINS BEHIND TODAY'S SYSTEM...KEEPING A NORTHERLY FLOW IN PLACE THROUGH THE FIRST HALF OF THE WEEKEND. OVER THE WEEKEND...AN UPPER LEVEL RIDGE WILL BUILD IN OVER THE ROCKY MOUNTAINS AND SHIFT EASTWARD INTO THE CENTRAL CONUS BY SUNDAY. THE EXPANSIVE AREA OF HIGH PRESSURE UNDER THIS RIDGE WILL KEEP CONDITIONS DRY ACROSS THE CENTRAL U.S. THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. AS THE SURFACE HIGH SHIFTS A BIT EASTWARD ON SUNDAY...WINDS WILL START SHIFTING TO THE EAST AND SOUTHEAST AND RESULT IN TEMPERATURES SLOWLY REBOUNDING BACK INTO THE 80S. BY THE BEGINNING OF NEXT WEEK...ANOTHER UPPER LEVEL TROUGH WILL ENTER INTO THE PACIFIC NORTHWEST...TRACKING EASTWARD ACROSS THE NORTHERN ROCKIES AND INTO THE NORTHERN PLAINS BY THE MIDDLE OF NEXT WEEK. WITH THIS APPROACHING SYSTEM...MODELS ARE SHOWING THE TROUGH PUSHING A LOW PRESSURE SYSTEM SOUTHWARD TOWARD THE REGION AND MAY BRING PRECIPITATION TO AREAS OF NEBRASKA AND NORTHERN KANSAS DURING THE TUESDAY NIGHT THROUGH THURSDAY TIMEFRAME. HAVE NOTHING MORE THAN LOW CHANCE POPS IN THE FORECAST AT THIS TIME DUE TO UNCERTAINTY IN THE TIMING AND LOCATION OF ANY POTENTIAL PRECIPITATION. THIS CHANCE FOR PRECIPITATION AND INCREASED CLOUD COVER WILL HELP TO COOL TEMPERATURES SLIGHTLY...WITH HIGHS GENERALLY IN THE UPPER 70S TO LOW/MID 80S FOR THE MIDDLE OF NEXT WEEK. ACH && .AVIATION... A CLUSTER OF -TSRA WILL IMPACT TERMINALS AFTER 18Z AT KMHK AND 19Z AT KTOP/KFOE. MAIN CONCERN IS FREQUENT LIGHTNING...GUSTY SFC WINDS AND A TEMPORARY REDUCTION TO MVFR WITHIN A HEAVIER RAIN BAND. BEHIND THE COLD FRONT GUSTY NORTH WINDS AT 15 TO 20 KTS SUSTAINED WITH PREVAILING GUSTS BLO 30 KTS THROUGH THE AFTERNOON. CONVECTION SHOULD CLEAR OUT BY 00Z WITH WINDS AND CLOUDS GRADUALLY DIMINISHING THRU THE END OF FORECAST PERIOD. BOWEN && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Sep 7, 5:02 AM CDT, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 502 AM CDT FRI SEP 7 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-081015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 502 AM CDT FRI SEP 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY...HOWEVER NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORM CHANCES RETURN TO NORTH CENTRAL KANSAS TUESDAY NIGHT...AND TO MUCH OF THE REST OF THE OUTLOOK AREA WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. ACH
In the hours before
Special weather statement, Sep 7, 1:20 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
120 PM CDT FRI SEP 7 2012
KSZ037-054-071900-
LYON-MORRIS-
120 PM CDT FRI SEP 7 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRIS AND NORTHERN
LYON COUNTIES...
THROUGH 200 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 40 MPH ACROSS
PORTIONS OF SOUTHEASTERN MORRIS AND NORTHERN LYON COUNTIES. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE AMERICUS...BUSHONG...EMPORIA
AIRPORT...EMPORIA...ALLEN...ADMIRE...NEOSHO RAPIDS AND READING.
MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 121 AND 153
COULD ALSO BE AFFECTED. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE
MARKERS 128 AND 143 COULD ALSO BE AFFECTED.
STORM SPOTTERS REPORTED WINDS UP TO 50 MPH IN SOUTHEASTERN MORRIS
COUNTY.
&&
LAT...LON 3834 9636 3852 9636 3852 9649 3868 9648
3873 9595 3833 9595
TIME...MOT...LOC 1820Z 265DEG 35KT 3857 9638Local storm report, Sep 7, 1:44 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
144 PM CDT FRI SEP 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 PM TSTM WND GST EMPORIA AIRPORT 38.34N 96.20W
09/07/2012 M63 MPH LYON KS ASOS
&&
KSLocal storm report, Sep 7, 2:01 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
201 PM CDT FRI SEP 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND GST 1 NW BURLINGTON 38.20N 95.75W
09/07/2012 E60 MPH COFFEY KS TRAINED SPOTTER
LAWN FURNITURE BLOWN OFF DECK. SMALL TREE LIMBS SNAPPED.
&&
JBLocal storm report, Sep 7, 2:05 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
205 PM CDT FRI SEP 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM HAIL BURLINGTON 38.19N 95.74W
09/07/2012 E1.00 INCH COFFEY KS EMERGENCY MNGR
ALSO REPORTED ESTIMATED 50 MPH WINDS.
&&
JBThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 1:20 PM CDT | Special Weather Statement | TOP | Lyon | 40 min |
| Sep 7, 1:34 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 41 min |
| Sep 7, 1:50 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.